Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 17, NWS Midland/Odessa, TX

September 2, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 2, 2018, 8:20 AM CDT for Brewster County, Texas. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2018, 8:20 AM CDT (13:20 UTC)
Expired
Sep 3, 2018, 9:31 PM CDT
In force
37 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2).

Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:08 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 2, 6:08 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 AM CDT Sun Sep 2 2018

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
VFR conditions will prevail through mid-afternoon across the area
with winds generally light south to southeast. Isolated showers
and thunderstorms will begin developing mainly in the higher
terrain by early afternoon and then increase in coverage at lower
elevations by mid to late afternoon through early evening. MVFR
conditions and wind gusts to 30 knots are possible in these
thunderstorms. Particularly after 06Z, MVFR conditions will become
more widespread due to lowering ceilings. Occasional IFR
conditions cannot be ruled out. Though areas of showers and
thunderstorms will likely persist through the night, confidence of
occurrence at specific terminal sites is not sufficient to
include in terminal forecasts beyond mid-evening at this time.

&&

.PREV DISCUSSION... /issued 421 AM CDT Sun Sep 2 2018/

DISCUSSION...

A broad upper trough is over the western half of the country with
west to southwest flow over West Texas and southeast New Mexico. A
very good supply of moisture is across the area with increased upper
level lift. Showers and thunderstorms are moving across the area as
a result of these conditions. Temperatures today are expected to be
cooler and near normal due to the increased moisture and cloud
cover. Models are showing a decrease in precipitation coverage
during the late morning hours then increasing again this afternoon.

Models, at this point in time, appear to have the heaviest rain
across eastern and southern portions of the CWA beginning tonight.
Considered issuing a Flash Flood Watch but did not think that the
models were in good enough agreement to issue one so continued with
the SPS. Similar conditions with the upper pattern and precipitation
wise will be present on Monday. Temperatures are expected to
continue to cool with highs below normal. The upper pattern changes
a bit heading into the middle part of the week with the upper trough
not as apparent, but moisture and rain/storms will be abundant
across the area. Temperatures continue to cool on Tuesday with highs
mostly in the lower to mid 80s. Moderate to heavy rain will likely
develop across the eastern CWA Tuesday morning. Similar conditions
may be present Wednesday morning. Models show the rain decreasing in
coverage across the area next weekend as an upper low over the
Central Plains moves east. Temperatures are expected to warm back up
as a result, but highs will likely still be below to around normal
heading into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  73  87  70 /  30  50  50  70
Carlsbad                       86  66  86  69 /  30  50  40  40
Dryden                         96  76  90  71 /  30  50  40  70
Fort Stockton                  91  70  86  68 /  30  50  40  50
Guadalupe Pass                 82  62  78  62 /  50  50  40  40
Hobbs                          84  65  82  65 /  30  50  50  50
Marfa                          84  59  78  62 /  50  60  60  50
Midland Intl Airport           91  72  87  70 /  30  50  50  60
Odessa                         90  71  87  70 /  30  50  50  60
Wink                           91  70  89  69 /  30  50  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/05
Hazardous weather outlook, Sep 2, 4:21 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
421 AM CDT Sun Sep 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
421 AM CDT Sun Sep 2 2018 /321 AM MDT Sun Sep 2 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop in the higher
terrain this afternoon and expand across southeast New Mexico and
southwest Texas overnight. Heavy rainfall with localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will remain likely over much of southeast
New Mexico and southwest Texas Monday through at least Wednesday.
Rainfall could be heavy with localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

05

In the hours before

Special weather statement, Sep 2, 3:57 AM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 AM CDT Sun Sep 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
357 AM CDT Sun Sep 2 2018 /257 AM MDT Sun Sep 2 2018/

...HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE STARTING LATE
TODAY AND CONTINUING THROUGH MOST OF THE WEEK...

A broad upper trough has set up over Arizona and New Mexico this
weekend and put Southeast New Mexico and West Texas in a favorable
position to receive several rounds of rainfall through most of
the week.

Scattered showers and thunderstorms are expected to continue to develop
over Southeast New Mexico and West Texas today. Thunderstorms are
expected to redevelop over the Permian Basin and Trans Pecos tonight.
Heavy rainfall and localized flash flooding will be possible with
these showers and storms.

The upper trough is expected to remain just west of the region
through at least Wednesday, which will promote the development
of multiple rounds of showers and thunderstorms.  Rainfall
amounts of 1 to 3 inches could occur over portions of the forecast
area from Labor Day to Wednesday, although there are some
indications rain chances could last through the week. As a
result, there will be the threat for more widespread flash
flooding on these days.

Everyone is encouraged to keep abreast of the latest forecasts,
and hazardous weather watches and warnings during Labor Day
weekend.  Be attentive to your surroundings, and have a plan to
reach higher ground in the event of flash flooding.  Keep track
of the latest weather information at weather.gov/midland, NOAA
Weather Radio, or your favorite media outlet.
Special weather statement, Sep 2, 4:12 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 AM CDT Sun Sep 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
412 AM CDT Sun Sep 2 2018 /312 AM MDT Sun Sep 2 2018/

...LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND EVENING
WITH AN INCREASED RISK OF FLASH FLOODING THROUGH MID WEEK...

An upper level trough remaining over the southwest U.S. over the
next several days along with abundant moisture will bring recurrent
chances of showers and thunderstorms to southeast New Mexico and
southwest Texas at least through mid-week.

Thunderstorms will likely develop over the mountains by late
afternoon and expand across the area this evening and overnight
with locally heavy rainfall possible.

Showers and thunderstorms will increase in coverage Monday with
showers and thunderstorms likely across most of area through
Wednesday. With heavy rainfall rates possible, the threat of
localized flash flooding will also exist through at least
Wednesday with total rainfall amounts expected to range from 1 to
3 inches with locally heavier amounts possible.

Stay informed of the latest forecasts as well as hazardous
weather watches and warnings this Labor Day weekend and continuing
through mid-week. Be attentive to your surroundings, and have a
plan to reach higher ground in the event of flash flooding. Keep
track of the latest weather information at weather.gov/midland,
NOAA Weather Radio, or your favorite media outlet.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:00 PM CDTSpecial Weather StatementMAFWard, Winkler30 min
Sep 1, 7:01 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward, Winkler119 min
Sep 1, 7:25 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines65 min
Sep 1, 7:32 PM CDTSpecial Weather StatementMAFEctor28 min
Sep 1, 7:44 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Ward2 hr
Sep 1, 7:58 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines62 min
Sep 1, 8:08 PM CDTFlash Flood WarningMAFEctor3 hr
Sep 1, 9:39 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 1, 10:02 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Glasscock, Howard, Martin and 3 more3 hr
Sep 1, 11:38 PM CDTRiver Flood WarningMAFPresidio8 days
Sep 2, 4:26 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Sep 2, 8:20 AM CDTRiver Flood WarningMAFBrewster25 hr
Sep 2, 4:05 PM CDTAreal Flood AdvisoryMAFReagan115 min
Sep 2, 5:11 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard2 hr
Sep 2, 4:48 PM CDTAreal Flood AdvisoryMAFEddy, Lea117 min
Sep 2, 4:59 PM CDTSpecial Weather StatementMAFEddy31 min

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.